Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 27, 2021Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 27, 2021, 5:28 PM EDT for Richland County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 5:28 PM EDT (21:28 UTC)
Expired
Jul 27, 2021, 6:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS82 KCAE 272128
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
528 PM EDT Tue Jul 27 2021
 
SCZ022-028-031-272200-
Richland SC-Kershaw SC-Sumter SC-
528 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richland...southwestern Kershaw and west central Sumter Counties
Until 600 PM EDT....

At 528 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Elgin, or 11 miles south of
Camden, moving west at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Columbia, Sesquicentennial State Park, Lake Carolina, Elgin, Horrel
Hill, Villages at Sandhill, Fort Jackson, Lugoff, Boykin, Fort
Jackson McCrady Training Center, Wateree River Correctional
Institution and Fort Jackson Wildcat Road.

This includes Interstate 20 in South Carolina between mile markers 77
and 93.
 
LAT...LON 3420 8058 3401 8054 3390 8087 3423 8094
TIME...MOT...LOC 2128Z 081DEG 9KT 3410 8067 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 27, 5:14 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 27, 5:14 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
514 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Wednesday should have showers and storms, especially across the
south. Expect drier weather on Thursday and Friday, with a more
typical summertime pattern returning over the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Currently, showers and storms are quickly developing along and just
north of the boundary that I outlined earlier. It shifted north
slightly, and I expect continued development this afternoon. CAPE is
quickly rising into the 1000-2000 j/kg range, and PWs are 1.8-2.2"
across the region, giving any shower/storm plenty of fuel. As storms
go up, their outflows will likely allow for further development
outside of the initial areas of storms, and much of our area will
see storms through this evening. Expect the peak to be between 3pm
and 9pm across the area. Isolated flash flooding is certainly
possible, especially with weak mid and upper level flow. The
storms have already been producing lightning pretty quickly as
well, which is another threat.

By tonight, convection will likely be slow to diminish. Guidance
continues to show plenty of CAPE hanging around the area through at
least midnight. This should allow convection to gradually diminish,
and it wouldn't surprise me if a storm or two popped up after dark.
After midnight, we should see most of this activity die down. PWs
will gradually be lowering through the overnight hours, and
this should allow the northern areas of the CWA to cool a bit
more than others. Lows will generally be in the low and mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A frontal boundary sinks southward later this week with a light
northwest flow aloft. Significantly drier air pushes into The
Midlands CSRA with precipitable water values decreasing to between
1.25 and 1.5 inches by Thursday and Friday. Dry weather will
prevail each day during this time period. The models forecast
high temperatures approaching 100 degrees Thursday and Friday,
however will undercut that forecast by a few degrees due to wet
soil conditions.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Medium range ensembles place an unseasonably strong upper level
trough over New England this weekend into early next week. This
upper trough pushes a cold front into The Midlands and CSRA which
will probably stall in our vicinity. Disturbances rotating around
the base of the upper trough will provide forcing along the stalled
boundary for scattered to numerous showers and thunderstorms.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR outside of convection through early tonight.

Showers and thunderstorms affecting the TAF sites are expected
to dissipate around sunset. Highest probability for tstms is
across the central Midlands and have extended tempo for
convection at CAE/CUB. Skies should gradually clear overnight,
and some guidance is showing a possibility of stratus later
tonight at CAE/CUB/OGB. Given uncertainty have indicated low
level clouds with bases below 2kft agl. Will see cumulus clouds
develop by Wednesday afternoon. OGB has the best chance to be
affected by diurnal showers as drier air filters in from the
north. Winds throughout the period will be variable less than 10
knots outside of convection.

EXTENDED AVIATION OUTLOOK...Afternoon/evening showers and
thunderstorms with associated restriction return Saturday and
Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 27, 4:31 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
431 AM EDT Tue Jul 27 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
431 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 3:18 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
318 PM EDT Tue Jul 27 2021

GAZ063>065-SCZ030-272015-
Richmond GA-McDuffie GA-Columbia GA-Aiken SC-
318 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of Richmond...southern
McDuffie...Columbia and southwestern Aiken Counties Until 415 PM
EDT....

At 318 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles north of
Stapleton to Glendale. These storms were nearly stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Fort Gordon,
Augusta, Clearwater, Belvedere, Hephzibah, Harlem, Appling, Glendale,
South Augusta, Midtown, Riverwood, Summerville, Augusta Mall, Daniel
Field and Augusta Regional Airport.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 174 and 201.
 Interstate 20 in South Carolina between mile markers 1 and 8.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3360 8215 3359 8213 3360 8211 3353 8201
      3361 8190 3335 8180 3326 8213 3330 8217
      3327 8228 3331 8234 3331 8239 3334 8244
      3334 8250 3335 8255 3341 8255 3348 8260
TIME...MOT...LOC 1918Z 342DEG 2KT 3334 8246 3345 8202

CJR
Special weather statement, Jul 27, 4:25 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
425 PM EDT Tue Jul 27 2021

SCZ021-272115-
Fairfield SC-
425 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of central Fairfield
County Until 515 PM EDT....

At 425 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Winnsboro. This storm was nearly stationary.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Winnsboro, Fairfield County Airport, Longtown, Lake Wateree State
Park, Ridgeway, Lebanon Fire Station, Mitford, Fairfield County
Detention Center, Rion, Winnsboro Mills, Fairfield Elementary School,
White Oak and Blackstock.

This includes Interstate 77 between mile markers 33 and 50.

LAT...LON 3454 8088 3450 8088 3449 8090 3447 8089
      3441 8083 3441 8079 3439 8078 3438 8077
      3429 8081 3428 8114 3439 8123 3456 8120
TIME...MOT...LOC 2025Z 322DEG 2KT 3441 8101

CJR
Special weather statement, Jul 27, 4:34 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
434 PM EDT Tue Jul 27 2021

SCZ025>027-030-272115-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
434 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of Lexington...north
central Aiken...southeastern Saluda and northeastern Edgefield
Counties Until 515 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 433 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Red Bank to
near Ridge Spring. These storms were nearly stationary.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of these storms include...
Lexington, Irmo, Batesburg-Leesville, Highway 6 at Lake Murray Dam,
Red Bank, Oak Grove, Johnston, South Congaree, Ridge Spring,
Edgefield County Airport, Aiken Municipal Airport, Pelion, Gilbert,
Summit, Monetta, Trenton, Ward, Cedar Grove Fire Station, Strom
Thurmond High School and South Shore Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

This includes Interstate 20 in South Carolina between mile markers 15
and 59.

LAT...LON 3384 8194 3408 8153 3407 8150 3408 8147
      3409 8146 3408 8145 3408 8143 3407 8141
      3407 8139 3411 8141 3410 8121 3383 8111
      3359 8176
TIME...MOT...LOC 2033Z 077DEG 2KT 3392 8131 3378 8169

CJR
Special weather statement, Jul 27, 5:03 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Tue Jul 27 2021

SCZ022-028-029-031-272130-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
503 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of east central
Richland...south central Kershaw...northwestern Sumter and
southwestern Lee Counties Until 530 PM EDT....

At 502 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Oakland, or 8 miles northwest of
Shaw Air Base, moving southwest at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Sumter, Shaw Air Base, Oakland, Dalzell, Dinkins Mill, Spring Hill,
Antioch, Boykin, Wateree River Correctional Institution, Rembert,
Stateburg, Woodrow and Cherryvale.

This includes Interstate 20 in South Carolina between mile markers
102 and 109.

LAT...LON 3426 8043 3404 8028 3388 8062 3411 8079
TIME...MOT...LOC 2102Z 056DEG 5KT 3409 8054

CJR
Special weather statement, Jul 27, 5:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
528 PM EDT Tue Jul 27 2021

SCZ022-028-031-272200-
Richland SC-Kershaw SC-Sumter SC-
528 PM EDT Tue Jul 27 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richland...southwestern Kershaw and west central Sumter Counties
Until 600 PM EDT....

At 528 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Elgin, or 11 miles south of
Camden, moving west at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Columbia, Sesquicentennial State Park, Lake Carolina, Elgin, Horrel
Hill, Villages at Sandhill, Fort Jackson, Lugoff, Boykin, Fort
Jackson McCrady Training Center, Wateree River Correctional
Institution and Fort Jackson Wildcat Road.

This includes Interstate 20 in South Carolina between mile markers 77
and 93.

LAT...LON 3420 8058 3401 8054 3390 8087 3423 8094
TIME...MOT...LOC 2128Z 081DEG 9KT 3410 8067

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:26 PM EDTAreal Flood AdvisoryCAELexington, Richland64 min
Jul 27, 4:25 PM EDTSpecial Weather StatementCAEFairfield50 min
Jul 27, 4:34 PM EDTSpecial Weather StatementCAELexington41 min
Jul 27, 5:03 PM EDTSpecial Weather StatementCAESumter27 min
Jul 27, 6:41 PM EDTSpecial Weather StatementCAENewberry49 min
Jul 26, 10:00 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond60 min
Jul 27, 3:18 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond57 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.